Texas, 2019

Hail and Damaging Winds in Texas, June 21, 2019

June 21, 2019 · NWS LUB · 5 events in 3 counties and zones

On the afternoon of the 21st, a dryline mixed to the edge of the Caprock with a weak short wave trough moving overhead. Very hot temperatures easily allowed a cap to break but with convective cloud bases around 10,000 ft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 21st, a dryline mixed to the edge of the Caprock with a weak short wave trough moving overhead. Very hot temperatures easily allowed a cap to break but with convective cloud bases around 10,000 ft. The high cloud bases contributed to the greater amount of severe thunderstorm wind reports than severe hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 21, 5:02 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 21, 5:02 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
602 PM CDT Fri Jun 21 2019

.AVIATION...
VFR will persist through the forecast period. There is a slight
chance of storms in the vicinity of Childress later on this
evening, but too low for mention in the TAF.

&&

.PREV DISCUSSION... /issued 243 PM CDT Fri Jun 21 2019/

DISCUSSION...
Dryline has begun making its way east this afternoon after having
retreated into the western South Plains this morning. Where the
dryline stalls this afternoon (and over the next few days) will
determine weather across the area.

The first day of summer will bring another round of temperatures at
or past the century mark for much of the area. Given these temps,
reaching the convective temperature in the far eastern Rolling Plains
looks likely this afternoon. This coupled with lift from the dryline
and dewpoints in the 60s/70s suggests that there is a chance that
isolated storms could develop but warm 700mb-800mb temps will keep
towers that do form high based. With DCAPES near 1900 J/kg strong
wind gusts will be the main impact but, large hail can't be ruled
out with stronger storms given CAPE values of 1500 J/kg to 2000 J/kg
and steep lapse rates. The opportunity for convection will be short
lived and should quickly dissipate after sunset.

Tomorrow and Sunday convection remains possible across portions of
the area but will once again be dependent on where the dryline
stalls. Unfortunately there is little agreement between the models on
how far west the dryline will retreat or how far south an incoming
weak front will push into the FA. The GFS continues to show the front
just making it to our far NE corner of the FA where the dryline
bulges and dewpoints reach the 70s. In this scenario convection
develops across the far eastern Rolling Plains. However, the NAM
keeps the dryline much further west and washes out the front
before it even reaches the far SE Texas Panhandle and has the
forecast area completely dry. Given the fact that high temps will
be slightly cooler tomorrow due to an approaching shortwave
trough/falling heights it may be harder for the far eastern
Rolling Plains to reach convective temp and break the CAP however,
lift from the trough may be just strong enough to support
isolated convection. Given such uncertainties we have decided to
continue with the blended PoPs and slight chance across the far
eastern Rolling Plains with the understanding that this could
change based on the dryline and the front placement tomorrow
evening.

Sunday a second strong "cold" front is progged to moves through the
CWA from north to south with possible convection along the dryline.
But, once again models continue to disagree on frontal and dryline
placement. The GFS remains dry. Initially this is due to the strong
westerly winds and upper level trough keeping the dryline along the
TX/OK border followed by the front keeping all moisture east. The
NAM is slightly different with weaker westerly flow and upper level
forcing which allows the front to move into the CWA. Convection is
then possible along the dryline in the far SE portions of the CWA
where moisture will be readily available. Again given the lack of
consensus have gone with a blended PoP forecast with slight chances.

Zonal flow sets up at the start of the week followed by a
subtropical ridge that builds over northern Mexico by mid week. This
will place the CWA in NW flow and allow low level SE winds to
transport Gulf of Mexico moisture into our area. As a result any
storms that form in NE NM could move into the area. This is all
dependent on the ridge setting up over northern Mexico but if the
ridge moves one iota east we could find ourself under the high and
the moisture shunted east. Will keep a dry forecast until it is more
clear what the high will do.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55
Hazardous weather outlook, Jun 21, 10:48 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1148 AM CDT Fri Jun 21 2019

TXZ021>044-220500-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1148 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms will develop across
the far southeast Texas Panhandle into the Rolling Plains late
this afternoon into this evening. Damaging downburst wind to 70
mph will be the primary threat with a lower probability of quarter
size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms may once again be possible in the
late afternoon and evening hours Saturday and Sunday across the
eastern South Plains, southeast Texas Panhandle and Rolling
Plains.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested, primarily off
Caprock, late this afternoon into this evening.

In the hours before

Special weather statement, Jun 21, 5:45 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Lubbock TX
645 PM CDT Fri Jun 21 2019

TXZ042-220015-
Garza TX-
645 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARZA COUNTY UNTIL 715
PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Post, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Post.

LAT...LON 3318 10156 3321 10156 3339 10142 3340 10122
      3332 10110 3308 10140
TIME...MOT...LOC 2344Z 218DEG 21KT 3320 10143

07

The radar

The Lubbock radar (KLBB), 70 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Garza

When
June 21, 7:10 PM CST to 7:20 PM CST
Where
Garza County, 5 mi SSW of Graham Chapel
Measured
59 kt (68 mph) measured gust
Reported by
Local Official
Coordinates
33.083, -101.503

A Texas Tech University West Texas mesonet site near Graham measured a wind gust to 68 mph.

Hail, Garza

When
June 21, 7:16 PM CST
Where
Garza County, 2 mi ENE of Justiceburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.041, -101.168

A trained spotter reported golf ball size hail near Lake Alan Henry. No damage was reported.

Thunderstorm Wind, Garza

When
June 21, 7:25 PM CST to 7:30 PM CST
Where
Garza County, 1 mi NE of Post
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.190, -101.368

A Texas Tech University West Texas mesonet site near Post measured a wind gust to 64 mph.

Thunderstorm Wind, Cottle

When
June 21, 10:11 PM CST to 10:12 PM CST
Where
Cottle County, 2 mi SSE of Hackberry
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.903, -100.137

A Texas Tech University West Texas mesonet site near Hackberry measured a wind gust to 58 mph.

Thunderstorm Wind, Stonewall

When
June 21, 10:25 PM CST
Where
Stonewall County, 3 mi NE of Aspermont
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.181, -100.193

A Texas Tech University West Texas mesonet site near Aspermont measured a wind gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826636, 826637, 826638, 826639, 826640.